Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching to Epzicom
Mar 2, 2006

I have been undetectable and feeling great for over 5 years now by taking Trizivir and Viramune (along with Androgel) - one tab each twice a day. My doctor suggests that I switch to Epzicom, Viramune, and Viread once a day so I will no longer be taking the AZT that is in Trizivir. My kidney and liver are fine. It is mentally difficult to stop a drug combination that is working. He feels we should get off the AZT before more fat redistribution and other problems develop. How neccesary and risky to switch meds? Thank-you

Response from Dr. Young

Thanks for your post.

You might read some of my other simplifying and changing posts to get a sense of where I stand on this issue-- if you've been doing well for 5 years on treatment, there's little rush to change what seems like a very successful regimen for you.

There are studies that suggest that using a triple nucleoside with a non-nuke (the studies were with efavirenz) aren't obviously any better than using a dual nucleoside with the NNRTI. Given this, it wouldn't be unreasonable to switch from AZT/3TC/abacavir (Trizivir) to 3TC/abacavir (Epzicom, Kivexa) I wouldn't add tenofovir (Viread) to the mix because of the above point and because of studies that showed that the combo of 3TC + abacavir+tenofovir actually performed poorly-- and therefore might be less potent than the sum of its parts.

AZT has been linked to a low rate of lipoatrophy in some studies, there are other large studies that suggest that most lipodystrophy occurs in the first months of treatment, if it occurs at all. On balance, I use other factors to decide whether or not to drop AZT-- things like anemia, nausea or most commonly to switch to a once- rather than twice-daily treatment.

If you were my patient and not having any symptoms of fatigue, nausea or fat changes, I'd proceed slowly and carefully. One option that makes sense to me is to switch from Trizivir +nevirapine (Viramune) dosed twice daily to Epzicom (once-daily) and change the nevirapine dose to all once-daily. This could give you a three pill, all once-daily regimen.

I hope this helps, BY



Previous
Hep C After Liver Transplant
Next
TCELLS AT 132 NOW

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement